Mathematical Modelling of Investment Strategies for Commercial Banks under Heston’s Volatility Model

Full Article - PDF

Published: 2022-05-27

Page: 363-375


U. C. Amadi

Department of Mathematics and Statistics, Federal University Otuoke, Bayelsa, Nigeria.

E. E. Akpanibah *

Department of Mathematics and Statistics, Federal University Otuoke, Bayelsa, Nigeria.

*Author to whom correspondence should be addressed.


Abstract

This paper studies investment in commercial banks considering the present economic situations in the world orchestrated by corona virus pandemic (Covid-19) and other factors affecting the financial market. Based on this, there is need to develop an efficient investment strategy that takes into consideration the volatility of the stock market price. As a result of this, the optimal distribution strategies for a commercial bank with investment in three assets namely risk free asset (fixed deposit) and two risky assets (stock and loan) is studied where the price process of the stock market price is modelled by the Heston’s volatility model and the price process of the loan is modelled by geometric Brownian motion. The maximum principle and Ito’s lemma are use to establish an optimization problem from the Hamilton Jacobi Bellman (HJB) equation which is a non-linear partial differential equation (PDE). The power transformation and change of variable technique is used to solve for the explicit solutions of the optimal distribution strategies under exponential utility function. Furthermore, some numerical simulations are presented to study the effects of some sensitive parameters of the optimal distribution strategies with observations that the behaviour of the correlation coefficient, risk averse coefficient, appreciation rate of the risky assets, initial wealth of the bank, instantaneous volatilities and risk free interest rate plays vital role in the determination of the proportion to be invested in any of the three asset by the bank’s investment team.

Keywords: Optimal distribution strategies, commercial bank, exponential utility, Heston volatility, Hamilton Jacobi Bellman equation


How to Cite

Amadi, U. C., & Akpanibah, E. E. (2022). Mathematical Modelling of Investment Strategies for Commercial Banks under Heston’s Volatility Model. Asian Journal of Pure and Applied Mathematics, 4(1), 363–375. Retrieved from https://globalpresshub.com/index.php/AJPAM/article/view/1608

Downloads

Download data is not yet available.

References

Grimsley S. What are commercial banks? -Definition, roles and functions. 2014;2:8-10.

Mukuddem-Petersen J, Petersen MA. Bank management via stochastic optimal control. Automatica. 2006;42:1395-1406.

Fouche CH, Mukuddem-Petersen J, Petersen M. Continuous time stochastic modelling of capital adequacy ratios for banks. Applied Stochastic Models in Business and Industry. 2006;22:41-71.

Mulaudzi MP, Petersen MA, Schoeman I. Optimal allocation between bank loans and treasuries with regret. Optimization Letters. 2008;2.

Witbooi PJ, Van Schalkwyk GJ, Muller GE. An optimal investment strategy in bank management, Mathematical Methods in the Applied Sciences. 2011. vol. 34(13) 1606–1617.

Muller GE, Witbooi PJ. An optimal portfolio and capital management strategy for Basel III compliant commercial banks, Journal of Applied Mathematics; 2014.

Article ID723873, 1-11.

Muller GE. A multiperiod model for estimating the cost of deposit insurance under the Basel III minimum capital requirement. Mathematical methods in applied sciences. 2020;43(8):4995-5009.

Chakroun F, Abid F. An application of stochastic control theory to a bank portfolio choice problem. Statistics and Its Interface. 2016;9:69-77.

Muller GE. An Optimal Investment Strategy and Multiperiod deposit Insurance Pricing Model for Commercial Banks. Journal of Applied Mathematics. 2018;1-10.

Akpanibah EE, Ini UO. Efficient Portfolio Management for a Commercial Bank under CEV Model. International Journal of Basic Science and Technology. 2020;6(1):58-64.

Kraft H. Optimal portfolios and Heston's stochastic volatility model: an explicit solution for power utility, Quantitative Finance. 2005;5(3):303–313.

Li Z, Zeng Y, Lai Y. “Optimal time-consistent investment and reinsurance strategies for insurers under Heston's SV model. Insurance:Mathematics and Economics. 2012;51(1):191–203.

Sheng D, Rong X. Optimal time consistent investment strategy for a DC pension with the return of premiums clauses and annuity contracts, Hindawi Publishing Corporation vol; 2014.

Available: http://dx.doi.org/10.1155/2014/862694. 1-13

Akpanibah EE, Samaila SK. Optimal Investment Policy in a Pension Fund System with Return Clause and Multiple Assets under Volatility Risks. General Letters in Mathematics. 2019;7(1):1 – 12.

Jonsson M, Sircar R. Optimal investment problems and volatility homogenization approximations. Modern Methods in Scientific Computing and Applications NATO Science Series II, Springer, Germany. 2002;75:255-281.

Kramkov D, Schachermayer W. The asymptotic elasticity of utility functions and optimal investment in incomplete markets. The Annals of Applied Probability. 1999;9(3):904–950.

Osu BO, Akpanibah EE, Oruh BI. Optimal Investment Strategies for a Defined Contribution pension Fund with Multiple Contributors via Legendre Transform and Dual Theory. International Journal of Pure and Applied Researches. 2017;2(2):97-105.

Akpanibah EE, Ogheneoro O. Optimal Portfolio Selection in a DC Pension with Multiple Contributors and the Impact of Stochastic Additional Voluntary Contribution on the Optimal Investment Strategy. International journal of mathematical and computational sciences. 2018;12(1): 14-19.

Li D, Rong X, Zhao H. Optimal investment problem with taxes, dividends and transaction costs under the constant elasticity of variance model. Transaction on Mathematics. 2013;12(3):243-255.

Akpanibah EE, Samaila SK. Stochastic strategies for optimal investment in a defined dontribution (DC) pension Fund. International Journal of Applied Science and Mathematical Theory. 2017;3(3):48 – 55.

Zhao H, Rong X. Portfolio selection problem with multiple risky assets under the constant elasticity of variance model. Mathematics and Economics. 2012;50:179-190.